Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 23, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2000, 11:16 PM EDT for Williamsburg County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 17, 2000, 11:16 PM EDT (03:16 UTC)
- Expired
- Apr 18, 2000, 12:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Williamsburg County, SC
The radar
The Columbia radar (KCAE), 108 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 11:20 PM EDT | Thunderstorm Wind 55 E | Kingstree, SC | Ham radio operator reported trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 180318
SVRILM
SCC089-180415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1116 PM EDT MON APR 17 2000
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 1215 AM EDT
* AT 1116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF HEBRON CROSSROADS TO 9
MILES SOUTHWEST OF HEBRON CROSSROADS TO 12 MILES WEST OF
GREELEYVILLE...OR ALONG A LINE EXTENDING FROM 12 MILES WEST OF LAKE
CITY TO 12 MILES NORTHEAST OF MANNING TO 9 MILES SOUTH OF
MANNING...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR
HEBRON CROSSROADS AT 1125 PM EDT
GREELEYVILLE AT 1135 PM EDT
CADES AT 1140 PM EDT
HEINEMAN AT 1145 PM EDT
KINGSTREE AT 1150 EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS TAKE COVER IN A STURDY BUILDING UNTIL THE STORMS PASS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3393 8002 3376 8013 3350 8038 3350 7993
3376 7969 3380 7968What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:53 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 17, 8:53 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 853 PM EDT MON APR 17 2000 SFC LOW HAS BEEN DROPPING SE INTO UPSTATE SC LAST SEVERAL HOURS AND 3-HR PRES CHANGE INDICATES A CONTINUED SE MOVEMENT. LI -4 OR SO ACROSS THE ENTIRE CWA AND PVA SHOULD KEEP CONVECTION GOING FOR SEVERAL MORE HOURS. INITIAL BAND OF SHRA/TSRA IS CURRENTLY PUSHING THROUGH WILLIAMSBURG...FLORENCE AND DARLINGTON COUNITES. SOME ADDITIONAL TSRA DEVELOPMENT IS OCCURRING CLOSER TO THE LOW CENTER AND MAY BE ENHANCED BY FAVORABLE POSITION OF MID/UPR JET. MARGINAL SVR THREAT WILL CONTINUE THROUGH MIDNIGHT AS WATCH 174 STATES. ANY CHANGES TO FCST WOULD BE POP ADJUSTMENT AS NEEDED AT ISSUANCE TIME BUT OVERALL EXPECT NO MAJOR CHANGES. CWF: WILL ADJUST AS NEEDED BASED ON LATEST BUOY OBS BUT FCST GENERALLY LOOKING GOOD. .ILM...NONE. MORGAN
In the hours before
Local storm report, Apr 17, 9:15 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
915 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....K
0901 PM 1 N EFFINGHAM SC .75 INCH HAIL
04/17/00 FLORENCE
DRHLocal storm report, Apr 17, 9:58 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
958 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM 3 NE FLORENCE SC 1.00 INCH HAIL
04/17/00 FLORENCE
DLLocal storm report, Apr 17, 10:01 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1001 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 3 SE HARTSVILLE SC 1.00 INCH HAIL
04/17/00 DARLINGTON
DLLocal storm report, Apr 17, 10:32 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1032 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM 2 N HARTSVILLE SC .88 INCH HAIL
04/17/00 DARLINGTON
DLLocal storm report, Apr 17, 10:42 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1042 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM NR LATTA SC 1.00 INCH HAIL
04/17/00 DILLON
DLLocal storm report, Apr 17, 11:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1109 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1116 PM 8 W KINGSTREE SC WIND DAMAGE
04/17/00 WILLIAMSBURG TREES DOWN
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:01 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 44 min |
| Apr 17, 10:08 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 37 min |
| Apr 17, 10:31 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence | 59 min |
| Apr 17, 10:43 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 32 min |
| Apr 17, 11:27 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Marion | 48 min |
| Apr 17, 11:30 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 30 min |
| Apr 17, 11:50 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 70 min |
| Apr 17, 11:50 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 70 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.